Alert archive / Indiana / Flood Watches in 2008
Flood Watch 1, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flood watch at Jan 8, 2008, 4:18 AM EST for 4 counties in Indiana. It took effect at Jan 8, 2008, 7:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2008, 4:18 AM EST (09:18 UTC)
- In effect from
- Jan 8, 2008, 7:00 AM EST
- Expired
- Jan 8, 2008, 7:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Indianapolis, IN
- Flood severity
- None
Counties Carroll County, IN, Howard County, IN, Tippecanoe County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 655 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 4.8
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flood watch went out at Jan 8, 3:32 AM EST, 46 minutes earlier.
Area forecast discussion, Jan 8, 3:32 AM EST, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 332 AM EST TUE JAN 8 2008 .DISCUSSION... FORECAST FOCUS ON TODAY AND TONIGHTS CHANCES OF RAIN AND THUNDERSTORMS...INCLUDING CHANCES OF SEVERE AND HEAVY RAIN. THE EARLY MORNING SURFACE MAP SHOWS A COLD FRONT STRETCHING FROM THE UP THROUGH NORTHWEST ILLINOIS AND INTO CENTRAL OKLAHOMA. A STRONG BERMUDA HIGH REMAINED OFF THE EAST COAST. A STRONG SOUTHERLY GRADIENT EXISTED BETWEEN THE TWO FEATURES OVER INDIANA. ALOFT AT H5 THERE WAS RIDGING ON EITHER COAST WITH TROUGHING OVER THE HIGH PLAINS. A STRONG VORT MAX WAS SEEN EJECTING OUT OF THE SOUTHERN HIGH PLAINS. MODELS WERE GENERALLY SIMILAR IN THEIR HANDLING OF THE LARGE SCALE FEATURES. MOS WAS USED IN A BLENDED FASHION...EXCEPT AS NOTED BELOW. FOR THIS MORNING...THE AREA OF HEAVY RAIN AND THUNDER STORMS HAS REMAINED NORTH OF THE AREA...EXCEPT FOR SOME RAIN WHICH HAS BEEN STEADILY SNEAKING INTO CARROLL AND TIPPECANOE COUNTIES. WITH THIS IN MIND WILL LEAVE THE HIGHEST POPS EARLY THIS MORNING IN THE VERY FAR NORTH AND THE REST OF THE AREA IN MUCH LOWER POPS. TEMPS WILL START OUT NEAR 60 DEGREES AGAIN THIS MORNING. RECORD FOR INDIANAPOLIS TODAY IS 63 AND THIS SHOULD BE TIED OR BROKEN. A LOW WILL DEVELOP OVER OKLAHOMA AND RIDE QUICKLY NORTH ALONG THE FRONTAL BOUNDARY TO OUR WEST TODAY. THIS WILL BE IN RESPONSE TO A VERY STRONG VORT MAX KICKING OUT OF THE SOUTHERN HIGH PLAINS...SHOWING UP WELL ON WATER VAPOR IMAGERY. AS THIS HAPPENS...IT WILL CONTINUE TO FIRE UP THE RAIN AND THUNDERSTORMS ALONG THE FRONT. BY 18Z THE LOW WILL BE NEAR CHICAGO...AND MOST OF THE RAIN WILL STILL BE JUST OVER THE FAR NORTHWESTERN AREA. THIS SHOULD ALLOW TEMPS TO DRIFT UP INTO THE MIDDLE 60S AGAIN. THE SOUNDINGS SHOW A WEAKLY UNSTABLE ENVIRONMENT DEVELOPING THIS AFTERNOON...WITH MUCAPE OF 350 J/KG ACROSS THE SOUTHERN PORTIONS OF THE AREA. 0-6KM BULK SHEAR AT THE SAME TIME OF 65 TO 70 KTS. AS THE FRONT PUSHES ACROSS THE AREA BETWEEN 21-03Z...THINK THIS WILL BE THE BEST TIME FRAME FOR A SEVERE THREAT. THUNDERSTORMS WILL BE POSSIBLE BEFORE 21Z IN THE DEEP WARM AIRMASS...BUT LIKELY TO BE LIMITED IN SEVERITY GIVEN THE WEAK INSTABILITY. THE FRONT WILL BE A GOOD FORCING MECHANISM LATE THIS AFTERNOON. PER SWODY1...A THREAT FOR A SQUALL LINE BY EARLY EVENING SEEMS VERY REASONABLE. WILL HILIGHT THIS WIND THREAT IN THE HWO. SOME HAIL THREAT AS WELL...WITH WBZ AROUND 9KFT. TORNADIC THREAT TODAY LOOKS TO BE CONFINED SOUTH OF THE FA...AND THE HODOGRAPH SHOWING MOSTLY UNIDIRECTIONAL SHEAR WITH ONLY MINOR DIRECTIONAL SHEAR. HEAVY RAIN WILL ALSO BE A THREAT. WHILE THE STORMS WILL MOVE FAST...THINK THAT TRAINING WILL BE A PROBLEM. PRECIPITABLE WATER IN EXCESS OF 1 INCH WILL BE VERY HIGH FOR JANUARY. A DEEP WARM LAYER FROM SFC TO H7 ALSO SUGGESTS HEAVY RAIN. WILL ALSO HILIGHT THIS HEAVY RAIN THREAT IN HWO. HAVE NOT ISSUED A FLOOD WATCH SINCE THERE HAS NOT BEEN MUCH HEAVY RAIN YET. WILL HAVE TO MONITOR CLOSELY CARROLL AND TIPPECANOE COUNTY AS RADAR BEGINNING TO ESTIMATE IN EXCESS OF 2 INCHES IN NORTHERN CARROLL COUNTY THIS AM. OVERNIGHT...THE FRONT WILL PASS BY 06Z AND CUT OFF PRECIP RATHER QUICKLY AS THE SYSTEM EXITS EASTWARD AND STRONG SUBSIDENCE NOTED BY 12Z WEDNESDAY. HAVE REMOVED ANY MENTION OF SNOW MIX...AS THE AIR BEHIND THE SYSTEM IS NOT OVERLY COLD AND LIKELY TO NOT ARRIVE UNTIL AFTER MOST OF THE PRECIP IS GONE. QUIET WX UNTIL LATE THURSDAY. SURFACE HIGH WILL DRIFT OVERHEAD. TEMPS WILL REMAIN ABOVE NORMAL AS H8 VALUES ARE ONLY AROUND 0C WHICH IS GOOD FOR HIGHS IN THE 40S. THE GENERAL ORIGIN OF THE AIRMASS IS PACIFIC SO AM NOT EXPECTING A BIG COOLDOWN IN WAKE OF TODAYS SYSTEM. THERE IS AN INDICATION OF COLDER AIR PERHAPS ARRIVING LATE IN THE WEEK BY FRIDAY. THE GFS AND ECMWF SUGGEST A MIX OF RAIN AND SNOW IN THESE LATER PERIODS. TEMPS GETTING CLOSER TO NORMAL FOR JANUARY BUT STILL NOT QUITE THERE. && .AVIATION... DISCUSSION FOR 06Z TAFS. LOOKS LIKE MOST OF THE RW AND TRW ACTIVITY WL REMAIN JUST N OF LAF OVERNGT. SO...WL TAKE PRECIP OUT OF THE TAFS UNTIL THIS AFTERNOON WHEN REDEVELOPMENT IS EXPECTED EXPECTED AHEAD OF AN APRCHG CD FNT THAT WL GATHER SPEED QUICKLY AS AN UPR TROF APPROACHES FM THE W. THE FNT LOOKS LIKE IT WL MOV ACRS THE TERMINALS DURING THE LATE AFTERNOON AND EARLY EVE. STG SFC PRES GRADIENT SHOULD KEEP WINDS GUSTING TO AT LEAST 25 MPH THROUGH 06Z WED. CLOUD TRENDS FAVOR VFR CIGS FOR THE MOST PART WITH MVFR PSBL THIS AFTERNOON. ALSO...ASIDE FM ANY HEAVY TRW...VSBYS SHOULD MOSTLY STAY MVFR IN THE LIGHTER SHOWERS OR VFR AWAY FM SHOWERS. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...SH/MK PUBLIC...JOHNSON
Hazardous weather outlook, Jan 7, 10:22 PM EST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1022 PM EST MON JAN 7 2008 INZ030-031-037>042-045>049-052>057-060>065-067>072-090115- CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON- SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX- DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1022 PM EST MON JAN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...OVERNIGHT. SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE. A FEW STRONG STORMS WITH GUSTY WINDS AND HEAVY RAIN ARE POSSIBLE...ESPECIALLY NORTH AND WEST OF INDIANAPOLIS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ON TUESDAY INTO TUESDAY EVENING. PRESENT INDICATIONS ARE THAT A FEW SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS THE MAIN THREAT. THE MOST FAVORED TIME FOR SEVERE WEATHER APPEARS TO BE FROM ABOUT 200 PM EST UNTIL 1000 PM EST. BRIEF HEAVY RAINFALL MAY ACCOMPANY THE STORMS AS WELL. IN ADDITION...WIND GUSTS...INDEPENDENT OF ANY THUNDERSTORM ACTIVITY...MAY APPROACH 45 MPH TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER TRENDS REGARDING THE SEVERE THREAT ON TUESDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028-029-035-036-043-044-051-090115- CARROLL-WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE- VIGO- 1022 PM EST MON JAN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND FAR WEST SECTIONS OF CENTRAL INDIANA. .DAY ONE...OVERNIGHT. THUNDERSTORMS ARE POSSIBLE. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. SOME STORMS WILL PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ON TUESDAY INTO TUESDAY EVENING. PRESENT INDICATIONS ARE THAT A FEW SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS THE MAIN THREAT. THE MOST FAVORED TIME FOR SEVERE WEATHER APPEARS TO BE FROM ABOUT 200 PM EST UNTIL 1000 PM EST. BRIEF HEAVY RAINFALL MAY ACCOMPANY THE STORMS AS WELL. IN ADDITION...WIND GUSTS...INDEPENDENT OF ANY THUNDERSTORM ACTIVITY...MAY APPROACH 45 MPH TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT...THOUGH SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS AND HEAVY RAIN. SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER TRENDS REGARDING THE SEVERE THREAT ON TUESDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CORRECTED SPOTTER INFORMATION STATEMENTS
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 6:06 AM EST | River Flood Warning | IND | Carroll, Tippecanoe, White | 8 days |
| Jan 8, 6:22 AM EST | Flash Flood Warning | IND | Carroll | 3 hr |
| Jan 8, 9:12 AM EST | Flash Flood Warning | IND | Carroll, Tippecanoe | 4 hr |
| Jan 8, 5:43 PM EST | Severe Thunderstorm Warning | IND | Daviess, Martin | 32 min |
| Jan 8, 6:20 PM EST | Flash Flood Warning | IND | Daviess, Greene, Lawrence, Martin, Monroe | 115 min |
| Jan 8, 6:31 PM EST | Flash Flood Warning | IND | Brown, Jackson, Monroe | 119 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.